A Question About Sedatives and Meditation...

If you're new to lucid dreaming, browse this forum for answers to your questions, or post and ask for specific tips on getting started.
mardlverse
Posts: 5
Joined: 04 Jan 2015 02:08

A Question About Sedatives and Meditation...

Postby mardlverse » 04 Jan 2015 03:40

I take the sedative clonazepam (Klonopin) as needed for social anxiety issues, usually only a tiny bit if I'm going to be in a large social situation like a party or an event that requires lots of interaction.

I also take this medication to assist with sleeping: I often tend to be a light sleeper, and the clonazepam helps me to sleep through the night (I take a single 0.5 mg tablet about an hour before bed). However, I've been wondering if this medication could perhaps hinder my ability to lucid dream. Dream frequency and recall varies under the influence of this medication, so I can't say whether it always affects me or not.

Does anyone know if this medication can weaken the ability to become a lucid dreamer? Also, I'm planning to incorporate mindful meditation into my nightly routine: should this be done before or after taking the medication?

Inedible
Posts: 51
Joined: 21 Aug 2014 02:34

Re: A Question About Sedatives and Meditation...

Postby Inedible » 05 Jan 2015 04:06

How do you feel about switching to propranolol? It is a beta blocker and it is used as a blood pressure medication, but it is also given for stage fright. Since you are taking it as a PRN, you could start out with a prescription for both an experiment to see which helps more in social settings.

And propranolol helps make your dreams both more vivid and more unusual. :)

mardlverse
Posts: 5
Joined: 04 Jan 2015 02:08

Re: A Question About Sedatives and Meditation...

Postby mardlverse » 05 Jan 2015 06:17

Inedible wrote:How do you feel about switching to propranolol? It is a beta blocker and it is used as a blood pressure medication, but it is also given for stage fright. Since you are taking it as a PRN, you could start out with a prescription for both an experiment to see which helps more in social settings.

And propranolol helps make your dreams both more vivid and more unusual. :)


Thanks for the suggestion! I've been thinking about it today and I'm considering going back to just melatonin for sleep and keeping the clonazepam for the social anxiety (the prescription could last a really long time if I start keeping it around only for those rare occasions that I have to be social in large groups, etc.). I realized today that before I was on the meds, I used to take melatonin for sleep and it was gentle and didn't harm my dreams in any way. Dreaming seems fuzzier and a little hard to do on the clonazepam.

As an experiment, I'm going to start cutting back the bedtime dosage gradually to see if it makes any difference at all.

Inedible
Posts: 51
Joined: 21 Aug 2014 02:34

Re: A Question About Sedatives and Meditation...

Postby Inedible » 05 Jan 2015 10:43

There's nothing wrong with taking prescription medication. If I had insurance I'd take propranolol for my blood pressure. It's just that some prescriptions have side effects that will help with your dreaming and propranolol is one of them.

Melatonin is good, too, but when I take it I tend to develop a tolerance fast. How about a nice B complex and some extra magnesium?

User avatar
taniaaust1
Posts: 2990
Joined: 07 Feb 2013 15:32
Location: Adelaide, South Australia

Re: A Question About Sedatives and Meditation...

Postby taniaaust1 » 10 Jan 2015 09:40

Inedible wrote:There's nothing wrong with taking prescription medication.


Except clonazepam is very easy to develop tollerance too, Ive had friends end up in drug rehab due to their benzo meds cause of tollerance. Some benzos can build up tollerance after only 5 days. Its a drug group to only take if its very necessary to take.
....

To the poster .. Ive been on clonazepam years ago but unfortunatly cant remember now how it affected my LDs. I didnt take it or sleep thou (it didnt work for that for me).

Some do say melatonin is helpful to lucid dreaming.
The only thing to fear is the fear itself

mardlverse
Posts: 5
Joined: 04 Jan 2015 02:08

Re: A Question About Sedatives and Meditation...

Postby mardlverse » 15 Jan 2015 03:34

Thank you for suggestions and advice. Here's an update:

I weaned myself off the Klonopin and there was DEFINITELY an effect: the first night without any of the Klonopin I had my first really vivid dream in over a year (and I realized the vivid dreams really stopped when I started taking the meds). The problem now is that I came off the Klonopin too fast: I began having withdrawal symptoms so I'm back on them so I can wean myself further off of the medications slowly. I checked on the web and it's definitely a problem coming off of Klonopin, and the withdrawals can be really bad.

I wish I would've read about that earlier...

Anyway, I'm back on the meds now, and my dream clarity and recall is affected once again. This is day 11 of my lucid dreaming efforts. I'm still trying MILD, meditating before bed, doing frequent reality checks throughout the day, etc. It sounds funny but I can feel myself getting closer to being able to achieve lucidity, I can feel my level of control pressing into my subconsciousness as I start to drift off at night. But it's no use: the problem is that until I'm off the Klonopin completely (another couple of weeks, at least), I don't think I have a very good chance at achieving my lucid dreams. No matter how many affirmations and attempts to assert control over my dreams, it all fades away once I drop off to sleep, and every morning I have to enter "No dreams recalled" into my Dream Journal once again. :cry:

User avatar
taniaaust1
Posts: 2990
Joined: 07 Feb 2013 15:32
Location: Adelaide, South Australia

Re: A Question About Sedatives and Meditation...

Postby taniaaust1 » 17 Jan 2015 07:06

mardlverse wrote:Thank you for suggestions and advice. Here's an update:

I weaned myself off the Klonopin and there was DEFINITELY an effect: the first night without any of the Klonopin I had my first really vivid dream in over a year (and I realized the vivid dreams really stopped when I started taking the meds). The problem now is that I came off the Klonopin too fast: I began having withdrawal symptoms so I'm back on them so I can wean myself further off of the medications slowly. I checked on the web and it's definitely a problem coming off of Klonopin, and the withdrawals can be really bad.

I wish I would've read about that earlier...


Im not at all surprise you couldnt just come off cold turkey. Pity your doctor didnt warn you!

It may not take weeks to get off of it seeing your body has adapted to taking this drug.. you may be looking at MONTHS to be able to get off of it. http://www.benzosupport.org/which_tapering_method_is_best.htm , I highly recommend the tapering methods on that page as I know quite a few which followed those successfully to get off their benzos they were having trouble getting off of.

Sounds like you should maybe give LD a break and start afresh when you get off the drug. If you did have a LD while on it, your mind probably wont be as clear either
The only thing to fear is the fear itself


Return to “For Beginners”

Who is online

Users browsing this forum: No registered users and 1 guest